Heart Disease Home > DHA Side Effects

Nausea, gas, and a fishy aftertaste are the most common side effects seen with DHA. Side effects of the supplement are generally minor, but it is possible to develop serious side effects (especially if you take higher doses of DHA). Side effects which may indicate that you should stop taking DHA include any signs of internal bleeding or allergic reactions.

Does DHA Cause Side Effects?

Even though it is a "natural" product, DHA (docosahexaenoic acid) is not always free of side effects. For most people, these side effects are merely bothersome. However, DHA can sometimes cause serious side effects as well, especially when taken at higher dosages. Also, it is possible that DHA obtained from fish sources could contain heavy metals or other toxins, if it is not purified properly.
 

Bothersome Side Effects of DHA

Many people experience nausea and gas when taking DHA supplements. Taking DHA with food may help prevent or lessen the nausea. If the DHA is derived from fish, you may also experience a fishy aftertaste. Again, taking it with food may help reduce this side effect.
 
Since DHA may have anticoagulant ("blood-thinning") effects, some people may notice that they bruise more easily. It may also take a little longer for a cut to stop bleeding. While this may be merely bothersome, it can become serious in some situations. However, some researchers believe that taking DHA alone (without EPA) may not actually have these anticoagulant effects. EPA (eicosapentaenoic acid) is a similar but different omega-3 fatty acid usually used in combination with DHA (in the form of fish oil).
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.